Steroid medicines can cause a Cushingoid appearance
Steroids from tablets, injections, inhalers or creams may have systemic effects depending on exposure.
Several explanations may be worth exploring
- Metabolic syndrome or insulin resistanceWeight gain and blood-pressure change can arise without pathologic cortisol excess.
- Sleep disturbance and chronic stress physiologyPoor sleep can affect weight and cortisol rhythms but is not equivalent to Cushing syndrome.
- Thyroid or other endocrine causeHormonal changes can overlap in appearance and symptoms.
- Endogenous Cushing syndromeLoss of normal cortisol regulation may cause progressive characteristic features.
- Exogenous glucocorticoid exposurePrescribed or topical steroids can cause Cushingoid changes and adrenal suppression.
Interpret what was testedEndocrine Society screening uses selected late-night salivary, urinary free cortisol or dexamethasone suppression tests, not random morning cortisol.
An important alternative interpretationA reassuring test only answers the question that test was designed for; discussing its limits may guide the next step.
It is fine not to rememberBring the original report, medication labels and relevant dates rather than guessing from memory.
A clue beyond the main symptomSteroid exposure and progressive discriminatory signs determine whether specialist testing is worthwhile.
This could change prioritizationThe timing of this detail alongside the main symptom can influence which questions are asked next.
Something to mention in the reviewYour doctor can help decide whether the accompanying finding is connected or coincidental.
No extra clue is also usefulNot recognizing another clue does not exclude any particular cause.